advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From USA:

My middle school child recently felt shaky and went to the nurse, who sent her back to her classroom ALONE to get her meter. By the time my daughter returned to the nurse's office, she no longer felt shaky, but was urged to check her glucose anyway. She was 33 mg/dl [1.8 mmol/L]. My daughter was told by the nurse that as she no longer felt shaky, she didn't need to treat this low. Obviously, my daughter did treat and I had a long conversation with the nurse. How responsible can a child be with a blood sugar that low? At what point should the school nurse override a child's decision, knowing that when one is hypoglycemic, rational decision making is impaired?

Answer:

Your daughter was right. The school nurse was wrong. One should always treat a low blood glucose since it is not clear whether the brain glucose level is rising or falling. Brain glucose levels differ from peripheral blood glucose levels by about 30 to 45 minutes, usually.

SB

[Editor's comment: If you do not already have a 504 plan in place, you should consider having one. We have information on 504 plans and children's rights at school on our web page, Diabetes at School. See also the ADA's page on School Discrimination. We also have a page on Hypoglycemia that you may want to print and give to the nurse. Finally, you may wish to review our previous questions on Hypoglycemia. BH]

DTQ-20060401042140
Original posting 6 Apr 2006
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.